Analysis & PDE

  • Anal. PDE
  • Volume 8, Number 7 (2015), 1603-1674.

Quantitative decay rates for dispersive solutions to the Einstein-scalar field system in spherical symmetry

Jonathan Luk and Sung-Jin Oh

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the future causally geodesically complete solutions of the spherically symmetric Einstein-scalar field system. Under the a priori assumption that the scalar field ϕ scatters locally in the scale-invariant bounded-variation (BV) norm, we prove that ϕ and its derivatives decay polynomially. Moreover, we show that the decay rates are sharp. In particular, we obtain sharp quantitative decay for the class of global solutions with small BV norms constructed by Christodoulou. As a consequence of our results, for every future causally geodesically complete solution with sufficiently regular initial data, we show the dichotomy that either the sharp power law tail holds or that the spacetime blows up at infinity in the sense that some scale invariant spacetime norms blow up.

Article information

Anal. PDE, Volume 8, Number 7 (2015), 1603-1674.

Received: 4 May 2014
Revised: 16 April 2015
Accepted: 24 June 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q76: Einstein equations

Einstein-scalar field system spherical symmetry quantitative decay rate


Luk, Jonathan; Oh, Sung-Jin. Quantitative decay rates for dispersive solutions to the Einstein-scalar field system in spherical symmetry. Anal. PDE 8 (2015), no. 7, 1603--1674. doi:10.2140/apde.2015.8.1603.

Export citation


  • S. Alinhac, “Stability of large solutions to quasilinear wave equations”, Indiana Univ. Math. J. 58:6 (2009), 2543–2574.
  • P. Bizoń, T. Chmaj, and A. Rostworowski, “Late-time tails of a self-gravitating massless scalar field, revisited”, Classical Quantum Gravity 26:17 (2009), 175006, 12.
  • D. Christodoulou, “The problem of a self-gravitating scalar field”, Comm. Math. Phys. 105:3 (1986), 337–361.
  • D. Christodoulou, “A mathematical theory of gravitational collapse”, Comm. Math. Phys. 109:4 (1987), 613–647.
  • D. Christodoulou, “The formation of black holes and singularities in spherically symmetric gravitational collapse”, Comm. Pure Appl. Math. 44:3 (1991), 339–373.
  • D. Christodoulou, “Bounded variation solutions of the spherically symmetric Einstein-scalar field equations”, Comm. Pure Appl. Math. 46:8 (1993), 1131–1220.
  • D. Christodoulou, “Examples of naked singularity formation in the gravitational collapse of a scalar field”, Ann. of Math. $(2)$ 140:3 (1994), 607–653.
  • D. Christodoulou, “The instability of naked singularities in the gravitational collapse of a scalar field”, Ann. of Math. $(2)$ 149:1 (1999), 183–217.
  • D. Christodoulou and S. Klainerman, The global nonlinear stability of the Minkowski space, Princeton Mathematical Series 41, Princeton University Press, Princeton, NJ, 1993.
  • D. Christodoulou and A. S. Tahvildar-Zadeh, “On the asymptotic behavior of spherically symmetric wave maps”, Duke Math. J. 71:1 (1993), 31–69.
  • M. Dafermos, “The interior of charged black holes and the problem of uniqueness in general relativity”, Comm. Pure Appl. Math. 58:4 (2005), 445–504.
  • M. Dafermos and I. Rodnianski, “A proof of Price's law for the collapse of a self-gravitating scalar field”, Invent. Math. 162:2 (2005), 381–457.
  • M. Dafermos and I. Rodnianski, “A new physical-space approach to decay for the wave equation with applications to black hole spacetimes”, pp. 421–432 in XVIth International Congress on Mathematical Physics, edited by P. Exner, World Scientific, Hackensack, NJ, 2010.
  • R. Donninger and J. Krieger, “Nonscattering solutions and blowup at infinity for the critical wave equation”, Math. Ann. 357:1 (2013), 89–163.
  • J. Kommemi, “The global structure of spherically symmetric charged scalar field spacetimes”, Comm. Math. Phys. 323:1 (2013), 35–106.
  • H. Lindblad and I. Rodnianski, “The global stability of Minkowski space-time in harmonic gauge”, Ann. of Math. $(2)$ 171:3 (2010), 1401–1477.
  • J. Metcalfe, D. Tataru, and M. Tohaneanu, “Price's law on nonstationary space-times”, Adv. Math. 230:3 (2012), 995–1028.
  • C. S. Morawetz, “Decay for solutions of the exterior problem for the wave equation”, Comm. Pure Appl. Math. 28 (1975), 229–264.
  • R. H. Price, “Nonspherical perturbations of relativistic gravitational collapse, I: Scalar and gravitational perturbations”, Phys. Rev. D $(3)$ 5 (1972), 2419–2438.
  • W. A. Strauss, “Dispersal of waves vanishing on the boundary of an exterior domain”, Comm. Pure Appl. Math. 28 (1975), 265–278.
  • D. Tataru, “Local decay of waves on asymptotically flat stationary space-times”, Amer. J. Math. 135:2 (2013), 361–401.
  • S. Yang, “Global stability of solutions to nonlinear wave equations”, Selecta Math. $($N.S.$)$ 21:3 (2015), 833–881.